Meloxicam is a pain reliever that is part of the class of medications known as non-steroidal anti-inflammatory drugs (NSAIDs). This drug works by inhibiting an enzyme, cyclooxygenase-2 (COX-2), that is involved in the inflammation response, thereby reducing pain and swelling. Taken together, meloxicam and ibuprofen, another NSAID, may have an increased risk of certain harmful side effects. Occasionally mixing these drugs may not be harmful, but combining them in high doses or on a regular basis is not recommended due to its higher probability of unsafe effects.
Many NSAID medications also inhibit the COX-1 enzyme, which is structurally similar to COX-2, but plays a different role in the body. COX-1 is involved in helping to protect the stomach from its own acid. Inhibiting this enzyme therefore increases the prevalence of serious problems like ulcers, stomach perforation, and stomach bleeding.
Research has shown that meloxicam shows a preference for inhibiting the COX-2 enzyme, although it still inhibits COX-1 to some extent. Taken alone, its COX-1 inhibition is not generally sufficient to lead to stomach problems. Combining meloxicam and ibuprofen, however, can increase the level of COX-1 inhibition in the stomach beyond what either medication on its own would normally achieve. Stomach problems, including bleeding and ulcers, can result and are more likely to occur than if high doses of either medication were taken alone.
Other side effects common to NSAIDs tend to increase if these drugs are mixed. Upset stomach, and the possibility of diarrhea or constipation, can become much more likely in the presence of both drugs. Cold-like symptoms, such as coughing and a runny nose, may result as well. Combining the medications may cause these effects to surface even in patients who are normally tolerant to them.
More severe side effects have a greater likelihood of occurring when taking meloxicam and ibuprofen together, as well. Bloody stools, difficulty in urinating, severe stomach pain, and stomach swelling may all occur in this situation. The appearance of any one of these symptoms requires contacting emergency medical assistance immediately, since these can all be signs of stomach bleeding, perforation, or other serious medical conditions.
Allergic reactions could be more likely in some people taking both drugs together. These reactions could lead to life-threatening complications if left untreated. Swollen or blue areas of the face and mouth or shortness of breath could signal an allergic reaction. Medical assistance should be sought if these symptoms appear.